[Skip to Content]
[Skip to Content Landing]
Article
February 11, 1983

Complications of Intravenous Phenytoin for Acute Treatment of Seizures: Recommendations for Usage

Author Affiliations

From the Departments of Neurology (Dr Earnest) and Emergency Medicine (Drs Marx and Drury), Denver General Hospital; the Department of Neurology, University of Colorado Health Sciences Center, Denver (Dr Earnest); and the Department of Emergency Medicine, University of Oregon School of Health Sciences, Portland (Dr Marx).

JAMA. 1983;249(6):762-765. doi:10.1001/jama.1983.03330300046032
Abstract

Intravenous (IV) phenytoin sodium in small volumes of normal saline was administered in a municipal hospital emergency department for treatment of convulsions in 200 patients. A total of 72 complications developed in 51 patients. Twenty-nine complications were burning pain at the IV site, and 36 were related to excessive total dose of phenytoin and resultant drug intoxication. Seven other patients had cardiovascular complications, including hypotension and arrhythmias. These seven complications were related to high concentrations of drug administered at a rapid rate. Both the IV and cardiovascular complications promptly resolved when the IV rate was slowed or temporarily stopped. No patient died, and none was hospitalized because of a complication. The authors propose specific guidelines for the safe administration of IV phenytoin.

(JAMA 1983;249:762-765)

×